Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 13, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 1, 2008, 8:15 PM MDT for Yellowstone County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2008, 8:15 PM MDT (02:15 UTC)
- Expired
- Jun 1, 2008, 8:54 PM MDT
- In force
- 39 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
County Yellowstone County, MT
The radar
The Billings radar (KBLX), 53 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBYZ 020216
SVRBYZ
MTC111-020315-
/O.NEW.KBYZ.SV.W.0013.080602T0215Z-080602T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
815 PM MDT SUN JUN 1 2008
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL YELLOWSTONE COUNTY IN SOUTH CENTRAL MONTANA...
* UNTIL 915 PM MDT.
* AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH PENNY SIZE HAIL. THIS STORM WAS LOCATED
OVER CENTRAL YELLOWSTONE COUNTY...OR 22 MILES NORTHEAST OF
BILLINGS...AND MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CENTRAL YELLOWSTONE COUNTY AT 830 PM MDT
RURAL NORTHERN YELLOWSTONE COUNTY AT 900 PM MDT
THIS WARNING DOES NOT INCLUDE BILLINGS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4600 10832 4607 10838 4627 10808 4626 10804
4627 10803 4630 10804 4636 10795 4612 10776
TIME...MOT...LOC 0215Z 240DEG 13KT 4607 10829
$$2 follow-up statements
000
WWUS55 KBYZ 020241
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
840 PM MDT SUN JUN 1 2008
MTC111-020315-
/O.CON.KBYZ.SV.W.0013.000000T0000Z-080602T0315Z/
YELLOWSTONE MT-
840 PM MDT SUN JUN 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR NORTH CENTRAL YELLOWSTONE COUNTY...
AT 836 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH PENNY SIZE HAIL. THIS STORM WAS
LOCATED OVER CENTRAL YELLOWSTONE COUNTY...OR 27 MILES NORTHEAST OF
BILLINGS...MOVING NORTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CENTRAL YELLOWSTONE COUNTY AT 850 PM MDT RURAL NORTHERN
YELLOWSTONE COUNTY AT 900 PM MDT.
THIS WARNING DOES NOT INCLUDE THE CITY OF BILLINGS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4612 10830 4627 10808 4626 10804 4627 10803
4630 10804 4631 10801 4636 10795 4612 10776
4607 10821
TIME...MOT...LOC 0240Z 240DEG 13KT 4612 10818
$$000
WWUS55 KBYZ 020254
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
854 PM MDT SUN JUN 1 2008
MTC111-020304-
/O.CAN.KBYZ.SV.W.0013.000000T0000Z-080602T0315Z/
YELLOWSTONE MT-
854 PM MDT SUN JUN 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL YELLOWSTONE
COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM OVER THE AREA HAS WEAKENED BELOW SEVERE
LIMITS AND THE WARNING HAS BEEN CANCELLED.
LAT...LON 4612 10830 4627 10808 4626 10804 4627 10803
4630 10804 4631 10801 4636 10795 4612 10776
4607 10821
TIME...MOT...LOC 0254Z 240DEG 13KT 4615 10812
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:00 PM MDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jun 1, 3:00 PM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
300 PM MDT SUN JUN 1 2008
.SHORT TERM...VALID FOR MON AND TUE...
12Z GFS DATA WAS VERY SLOW TO COME IN TODAY WITH PROBLEMS BACK
EAST...SO DID NOT MAKE MANY CHANGES TO CURRENT FORECAST.
SOUTHWEST FLOW OVER THE AREA WITH A DEEP UPPER TROUGH OVER
WASHINGTON AND OREGON. MODERATELY STRONG SHORTWAVE WAS SPINNING
OFF THE TROUGH AND MOVING INTO EASTERN IDAHO THIS AFTERNOON.
CONVECTION HAS FIRED OVER AREAS GENERALLY WEST OF BILLINGS. UPPER
DIVERGENT PATTERN OVER NORTHWEST MONTANA WAS FIRING CONVECTION
NORTH AND WEST OF BILLINGS AS WELL. TRACK OF SHORTWAVE WILL
CONTINUE TO ENHANCE LIFT FOR CONVECTION THIS EVENING. MID LEVEL
FLOW WAS FAIRLY WEAK. BETTER SHEAR PROFILE OVER THE EAST AND THIS
AREA CLOSER TO MID LEVEL JET PUNCHING INTO EASTERN WYOMING.
STORMS WILL BE SLOW MOVERS AND THUS WILL HAVE CAPABILITY OF
PRODUCING LOCALLY HEAVY RAIN. WILL KEEP THE MENTION OF SEVERE IN
THE SOUTHEAST WERE THE BETTER SHEAR AND LOW LEVEL DEWPOINTS WERE.
CONVECTION OVER THE WEST WILL SPREAD EAST THROUGH THE EVENING AND
MOVE INTO THE EAST OVERNIGHT. LINGERED HIGHER POPS OVER THE EAST
AND THINGS SHOULD DRY OUT FROM WEST TO EAST GRADUALLY OVERNIGHT.
THE STRONG UPPER TROUGH OVER THE WEST SHOULD MOVE INTO IDAHO
MONDAY AFTERNOON. MORE ENERGY WILL SPIN OFF THIS TROUGH AND MOVE
THROUGH THE AREA MONDAY AFTERNOON AND EVENING. TEMPERATURES
SHOULD BE A LITTLE COOLER MONDAY AS SURFACE LOW PRESSURE MOVES
INTO THE WESTERN DAKOTAS. STRONG DIVERGENCE SHOULD GET MORE
SHOWERS AND THUNDERSTORMS TO FORM OVER THE WEST AND MOVE EAST
MONDAY NIGHT. THE STORMS SHOULD BE SLOW MOVERS AGAIN WITH THE
CAPABILITY OF HEAVY RAIN. THE SYSTEM SHEARS APART TUESDAY...BUT
ENOUGH DIVERGENT FLOW FOR SCATTERED POPS TUESDAY AFTERNOON AND
NIGHT. COOLER TEMPERATURES IN LINE TUESDAY AS THICKNESSES AND
850MB TEMPERATURES FALL. HUMPHREY
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
VERY FEW CHANGES MADE TO THE EXTENDED FORECAST THIS AFTERNOON AS
MODELS KEEP IT VERY UNSETTLED THROUGH THE PERIOD. DEEP UPPER
LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER THE FORECAST AREA ON
WEDNESDAY AND THURSDAY BRINGING MUCH COOLER TEMPERATURES AND A
GOOD SHOT OF PRECIPITATION TO THE AREA. HAVE BUMPED UP POPS A
LITTLE HIGHER DURING THESE PERIODS. THERE WILL BE THE POTENTIAL
FOR ACCUMULATING SNOW IN THE MOUNTAINS WEDNESDAY NIGHT AND
THURSDAY NIGHT WITH THESE COOLER TEMPERATURES COMING INTO THE
AREA. MODELS KEEP IT UNSETTLED ON FRIDAY AND SATURDAY AS WELL
WITH ANOTHER STRONG UPPER LEVEL LOW SYSTEM APPROACHING THE AREA
ON SATURDAY NIGHT INTO SUNDAY. FOR NOW...BEYOND THURSDAY...HAVE
KEPT POPS SCATTERED. WILL NEED TO BUMP POPS UP IF THIS SYSTEM
NEXT WEEKEND PANS OUT. TEMPERATURES WILL WARM SLIGHTLY ON FRIDAY
AND SATURDAY BUT STILL LOOK TO BE AT OR BELOW NORMAL FOR THIS
TIME OF YEAR. SOLUM
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA
THIS AFTERNOON AND BECOME A LITTLE MORE WIDESPREAD THIS EVENING.
SOME OF THE STORMS ACROSS SOUTHEAST MONTANA AND NORTHERN WYOMING
MAY BE SEVERE WITH LARGE HAIL AND WIND GUSTS UP TO 60 KNOTS. MVFR
CONDITIONS WITH OCCASIONAL IFR WILL BE POSSIBLE WITH THE
PRECIPITATION. THE CHANCES FOR PRECIPITATION WILL DECREASE WEST
OF MILES CITY LATE TONIGHT...BUT WILL REMAIN HIGH OVER MILES CITY
AND THE REMAINDER OF SOUTHEAST MONTANA. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 053/073 049/068 046/060 046/065 047/067 047/068 049/068
63/T 73/T 45/T 55/T 33/T 33/T 33/T
LVM 045/065 043/066 038/055 041/060 041/062 040/064 042/065
65/T 73/T 46/T 65/T 33/T 33/T 33/T
HDN 052/075 049/072 045/065 047/066 048/069 048/071 049/073
63/T 64/T 45/T 55/T 33/T 33/T 33/T
MLS 055/074 049/065 045/062 047/065 049/069 048/072 050/070
64/T 45/T 35/T 55/T 33/T 33/T 33/T
4BQ 053/074 049/067 045/064 049/063 047/068 047/070 049/072
64/T 45/T 36/T 65/T 33/T 33/T 33/T
BHK 054/071 048/063 043/058 048/061 048/066 050/068 050/071
64/T 45/T 35/T 55/T 33/T 33/T 33/T
SHR 050/072 047/067 042/060 043/061 044/065 043/067 045/069
64/T 55/T 46/T 65/T 33/T 33/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 1, 3:11 PM MDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 311 PM MDT SUN JUN 1 2008 MTZ028>042-056>058-063>068-WYZ098-099-022200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 311 PM MDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A DISTURBANCE WILL PUSH NORTHEAST OUT OF EASTERN IDAHO AND ACROSS THE AREA TONIGHT. THIS FEATURE WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE THUNDERSTORMS ACROSS THE AREA. SOME OF THE THUNDERSTORMS MAY BE SEVERE OVER SOUTHEAST MONTANA WITH WIND GUSTS OF 60 MPH AND QUARTER SIZED HAIL. THE TONGUE RIVER IN BIG HORN...ROSEBUD AND CUSTER COUNTIES WILL CONTINUE TO RUN HIGH DUE TO SNOW MELT IN THE BIG HORN MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE TONGUE RIVER IN BIG HORN...ROSEBUD AND CUSTER COUNTIES WILL CONTINUE TO RUN HIGH THROUGH THE WEEK DUE TO SNOW MELT IN THE BIG HORN MOUNTAINS AND THE POTENTIAL FOR HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 1, 3:10 PM MDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
310 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL 10 NNW OLIVE 45.67N 105.61W
06/01/2008 E1.00 INCH POWDER RIVER MT TRAINED SPOTTER
&&
KBVLocal storm report, Jun 1, 4:36 PM MDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
436 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 12 N BROADUS 45.62N 105.41W
06/01/2008 E0.75 INCH POWDER RIVER MT TRAINED SPOTTER
&&
KBVLocal storm report, Jun 1, 5:51 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
551 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 21 NW ALZADA 45.23N 104.72W
06/01/2008 E0.75 INCH CARTER MT TRAINED SPOTTER
&&
KBVLocal storm report, Jun 1, 6:03 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
603 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 14 W ALZADA 45.02N 104.70W
06/01/2008 E1.75 INCH CARTER MT TRAINED SPOTTER
HALF DOLLAR TO GOLF BALL SIZE HAIL ON GROUND.
&&
KBVLocal storm report, Jun 1, 6:17 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
617 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL HYSHAM 46.29N 107.23W
06/01/2008 E1.00 INCH TREASURE MT TRAINED SPOTTER
0615 PM HAIL HYSHAM 46.29N 107.23W
06/01/2008 E1.00 INCH TREASURE MT TRAINED SPOTTER
LASTED 10 MINUTES...COVERED GROUND.
&&
KBVLocal storm report, Jun 1, 6:42 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
642 PM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 4 E HYSHAM 46.29N 107.15W
06/01/2008 E1.00 INCH TREASURE MT TRAINED SPOTTER
0632 PM HAIL 3 NE SANDERS 46.31N 107.06W
06/01/2008 E1.00 INCH TREASURE MT TRAINED SPOTTER
0636 PM HAIL 12 W FORSYTH 46.27N 106.93W
06/01/2008 E1.00 INCH ROSEBUD MT TRAINED SPOTTER
MOTHBALL TO QUARTER SIZE HAIL.
&&
KBVThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:06 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud, Treasure | 54 min |
| Jun 1, 6:57 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 48 min |
| Jun 1, 7:41 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Rosebud | 34 min |
| Jun 2, 3:22 PM MDT | Flash Flood Warning | BYZ | Carter | 6 hr |
| Jun 2, 4:07 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater, Sweet Grass | 53 min |
| Jun 2, 4:47 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 58 min |
| Jun 2, 5:55 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon, Yellowstone | 47 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.